Connecticut, 2018Flooding in Connecticut, September 25 to 26, 2018
September 25 to 26, 2018 · NWS BOX · 8 events in 2 counties and zones
A warm front approached from the south on Sept 25 and stalled just north of Massachusetts on Sept 26. This brought periods of heavy rain to Connecticut with 3 to 6 inches observed over Northeast Connecticut and 1 to 3 inches in Hartford County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front approached from the south on Sept 25 and stalled just north of Massachusetts on Sept 26. This brought periods of heavy rain to Connecticut with 3 to 6 inches observed over Northeast Connecticut and 1 to 3 inches in Hartford County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 25, 4:10 PM EST, 2 hours 58 minutes earlier.
Area forecast discussion, Sep 25, 4:10 PM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
510 PM EDT Tue Sep 25 2018
.SYNOPSIS...
An warm front brings soaking rain to the region into this
evening, with poor drainage street flooding issues possible.
The steady rain winds down later this evening, but scattered
showers and a few thunderstorms will be possible through the
night. Summer-like warmth and humidity prevail during Wednesday
with scattered showers and a few thunderstorms in the afternoon
and early night. High pressure brings seasonably cool and less
humid weather for Thursday through Saturday. A cold front moves
through Saturday night/Sunday morning with a chance of showers,
then dry and seasonable weather returns.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Highlights...
* Areas of moderate to heavy rain into this evening with poor
drainage street flooding issues possible
* Low risk for a t-storm later tonight near the south coast
Highlights...
As of 4 pm this afternoon, still had a several hours to go with
the widespread overrunning precipitation. With high
precipitable water values (1.5 to 2 inches), periods of moderate
to heavy rainfall will continue into this evening. Hi-res
guidance showed the back edge of the widespread area of rain
coming to an end from SW to NE over the course of the evening,
coinciding with the strongest southerly LLJ winds and warm front
pushing north of our area.
Precipitation then becomes more on and off showery and more
scattered in nature for the overnight, as models show warm front
lifts north. So after overrunning swath moves thru, have gone
with a chance pop for the remainder of the night. Models
are showing some increase in instability tonight, thinking better
chances for thunder would be across the southern portion of our
area, generally south of the MA Pike and into northern CT and RI.
A couple of the hi-res guidance members including the NAM
Nest continue to show potential for some convection around daybreak
Wed over far SE New England. Will still be something to watch, but
this does further warrant the mention of chance pops and possible
thunder. Since precipitable water will still be quite high, locally
heavy rainfall possible.
With low level/surface winds out of the south tonight, expecting
higher dewpoint air to move in, and also expecting a non-diurnal
temp rise as the night wears on. This moisture-abundant environment
is expected to lead to areas of fog. Could see some locales in
southeast MA/RI in the low 70s at daybreak Wed.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Summerlike warmth and humidity prevail during Wednesday as S to SW
flow prevails and cold front gradually approaches from the
west. Impressive warm sector for this time of year overspreads
the region with +18 to +20 C air at 925 mb streaming across the
region. These temp anomalies are about +2 standard deviations
warmer than climo and will support highs Wed of 75-80.
The warmth will allow for surface-based CAPE of 500-1000j/kg, but
overall lapse rates are not strong. Thus a tall skinny CAPE
scenario. However, 0-6 km shear increases to 35-40 kt, possibly a
bit higher towards 00z over MA. Thus low risk for a few strong
storms impacting western/central MA/CT towards evening, with
strong to damaging winds the main concern. Other concern with any
convection during Wed will continue to include locally heavy
rainfall, since PWATs will continue to be approaching or around 2
inches. This line of convection will likely weaken after 00z as blyr
cools and mid level lapse rates remain poor.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Highlights...
* Mainly dry and seasonable Thursday through Tuesday
Wednesday night...
A cold front will cross our region, bringing an end to the
threat for showers and thunderstorms, especially after midnight.
Much more comfortable humidity start to arrive from the NW.
Above normal low temperatures.
Thursday and Friday...
Weak high pressure dominates the weather of our region with dry
conditions and near normal temperatures. However, front from
Wednesday night is likely to stall south of our region. Only
potential impact here would be for Mariners with increased wave
action.
Saturday...
Trailing northern stream short wave and another cold front move
through. Weak WAA ahead of this feature will result in
slightly higher temperatures. Still a risk for a few
afternoon/evening showers.
Sunday through Tuesday...
Dry and cooler as a large high pressure takes over. Temperatures
are likely to be a few degrees below normal during this time.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
20Z Discussion Update
1930Z Discussion Update
Thru 00Z...High confidence IFR/low end MVFR conditions with rain,
moderate to heavy at times. Gusty ESE winds continue along the
coast. With a SE low level jet of around 45 kts crossing the region
some LLWS is possible.
Tonight...Moderate confidence. Widespread IFR with pockets of
LIFR/MVFR in low clouds and areas of fog. The widespread rain
becomes more showery in nature but potential continues thru
the night with a scattered t-storm possible.
Wednesday...Moderate confidence.
Conditions slowly improve to MVFR through the day. Scattered showers
continue, with a few thunderstorms possible esp. during the
afternoon and early evening. Localized heavy downpours and gusty
winds possible. IFR conditions possible with any showers/t-storms.
KBOS Terminal...Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Wednesday Night through Sunday/...Moderate Confidence.
Wednesday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, isolated TSRA, patchy FG.
Thursday: VFR. Breezy.
Thursday Night: VFR. Slight chance SHRA.
Friday through Friday Night: VFR.
Saturday: VFR. Slight chance SHRA.
Saturday Night through Sunday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
Tonight...Moderate to high confidence. Strongest winds expected
during this evening as LLJ passes thru the area. Gale Warning
continues thru 11 pm this evening for the northern coastal waters,
with SCA headlines elsewhere thru the overnight. Showers diminish in
coverage around midnight, becoming more scattered in nature. Locally
heavy downpours possible, and some thunderstorms are possible later
tonight. Areas of fog will reduce vsbys for mariners.
Wednesday...Winds diminish somewhat during the morning, but are
expected to pick up again during the afternoon. Seas will
remain rough on the outer coastal waters. Thus the SCA headlines
continue thru Wed for most of the waters, with the exception of
Narragansett Bay.
Outlook /Wednesday Night through Sunday/...Moderate Confidence.
Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 8 ft. Chance of rain
showers, isolated thunderstorms, patchy fog. Local visibility
1 to 3 nm.
Thursday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.
Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.
Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Saturday through Saturday Night: Winds less than 25 kt. Areas
of seas approaching 5 ft.
Sunday: Winds less than 25 kt. Seas up to 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ230>235-
237-254>256.
Small Craft Advisory until 11 PM EDT this evening for ANZ236.
Gale Warning until 11 PM EDT this evening for ANZ250-251.
&&
SYNOPSIS...Belk/NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...Belk
AVIATION...Belk/NMB
MARINE...Belk/NMBHazardous weather outlook, Sep 25, 2:49 AM EST, 16 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
349 AM EDT Tue Sep 25 2018
CTZ002>004-MAZ002>024-026-RIZ001>008-260800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
349 AM EDT Tue Sep 25 2018
This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.
.DAY ONE...Today and tonight.
Rain heavy at times from late this morning into the afternoon may
result in minor street and highway flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low risk for a few strong or severe thunderstorms
Wednesday morning along the South Coast. Another chance will occur
late Wednesday afternoon and early Wednesday night...mainly across
interior southern New England. Main concern would be strong to
locally damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANZ230>237-251-254>256-260800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
349 AM EDT Tue Sep 25 2018
This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ250-260800-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
349 AM EDT Tue Sep 25 2018
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for Massachusetts coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a low risk for a few strong or severe thunderstorms late
Wednesday afternoon and early Wednesday night. Main concern would be
strong to locally damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Local storm report, Sep 25, 6:08 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
708 PM EDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HEAVY RAIN FITCHBURG 42.62N 71.80W
09/25/2018 M1.13 INCH WORCESTER MA CO-OP OBSERVER
0510 PM HEAVY RAIN AVON 41.81N 72.83W
09/25/2018 M2.11 INCH HARTFORD CT TRAINED SPOTTER
0533 PM HEAVY RAIN SOUTHINGTON 41.60N 72.88W
09/25/2018 M2.54 INCH HARTFORD CT TRAINED SPOTTER
0557 PM HEAVY RAIN NORTH PROVIDENCE 41.86N 71.46W
09/25/2018 M1.23 INCH PROVIDENCE RI GENERAL PUBLIC
0618 PM HEAVY RAIN BRISTOL 41.67N 72.95W
09/25/2018 M2.19 INCH HARTFORD CT HAM RADIO
0624 PM HEAVY RAIN NEWINGTON 41.70N 72.72W
09/25/2018 M2.21 INCH HARTFORD CT HAM RADIO
0629 PM HEAVY RAIN SOUTH GLASTONBURY 41.67N 72.60W
09/25/2018 M2.33 INCH HARTFORD CT HAM RADIO
0632 PM HEAVY RAIN MANCHESTER 41.78N 72.52W
09/25/2018 M2.05 INCH HARTFORD CT HAM RADIO
0634 PM HEAVY RAIN NORTH GRANBY 42.00N 72.83W
09/25/2018 M2.36 INCH HARTFORD CT HAM RADIO
0638 PM HEAVY RAIN EAST HARTFORD 41.78N 72.61W
09/25/2018 M2.20 INCH HARTFORD CT HAM RADIO
0640 PM HEAVY RAIN HEBRON 41.66N 72.37W
09/25/2018 M2.27 INCH TOLLAND CT HAM RADIO
0642 PM HEAVY RAIN EAST LONGMEADOW 42.06N 72.51W
09/25/2018 M2.11 INCH HAMPDEN MA HAM RADIO
0647 PM HEAVY RAIN HOLYOKE 42.20N 72.62W
09/25/2018 M2.08 INCH HAMPDEN MA HAM RADIO
0655 PM HEAVY RAIN BURLINGTON 41.77N 72.96W
09/25/2018 M2.04 INCH HARTFORD CT HAM RADIO
&&
EVENT NUMBER BOX1804672
EVENT NUMBER BOX1804673
EVENT NUMBER BOX1804674
EVENT NUMBER BOX1804675
EVENT NUMBER BOX1804676
EVENT NUMBER BOX1804677
EVENT NUMBER BOX1804678
EVENT NUMBER BOX1804679
EVENT NUMBER BOX1804680
EVENT NUMBER BOX1804681
EVENT NUMBER BOX1804682
EVENT NUMBER BOX1804683
EVENT NUMBER BOX1804684
EVENT NUMBER BOX1804685
LECFlood, Windham
- When
- September 25, 7:08 PM EST to 10:00 PM EST
- Where
- Windham County, 0.35 mi S of Willimantic to 0.32 mi SSW of Willimantic
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.715, -72.221
At 7:08 PM EST, Valley Street at Watson Street in Willimantic was closed due to flooding. A car was trapped in floodwaters on Valley Street, with water above the sidewalks. At 7:14 PM EST, Valley Street at Birch Street was also closed due to flooding.
Flood, Windham
- When
- September 25, 7:15 PM EST to 10:00 PM EST
- Where
- Windham County, 0.45 mi SSW of Willimantic to 0.51 mi S of Willimantic
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Amateur Radio
- Coordinates
- 41.714, -72.224
At 7:15 PM EST, Main Street in Willimantic was flooded and impassable. A laundromat on Main Street reported water coming into the store.
Flood, Windham
- When
- September 25, 7:46 PM EST to September 26, 12:50 AM EST
- Where
- Windham County, 0.5 mi S of Willimantic to 0.52 mi S of Willimantic
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.713, -72.219
At 7:46 PM EST, Bridge Street in Willimantic was flooded and impassable. The Willimantic River, below the bridge, was coming out of its banks.
Flood, Tolland
- When
- September 25, 7:50 PM EST to 11:35 PM EST
- Where
- Tolland County, 0.94 mi SW of Perkins Corner to 1 mi SW of Perkins Corner
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.719, -72.261
At 7:50 PM EST, State Route 66 near Columbia Motorsports in Columbia was closed due to flooding.
Flood, Windham
- When
- September 25, 8:00 PM EST to September 26, 12:00 AM EST
- Where
- Windham County, 0.53 mi ENE of Windham to 0.55 mi ENE of Windham
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Amateur Radio
- Coordinates
- 41.704, -72.161
At 8:00 PM EST, Jennings Lane in Windham was flooded, impassable, and closed due to a possible washout.
Flood, Windham
- When
- September 25, 8:15 PM EST to September 26, 12:00 AM EST
- Where
- Windham County, 1.45 mi SE of Willimantic to 1.44 mi W of Windham
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.706, -72.199
At 8:15 PM EST, Windham Road (State Route 32) just south of Willimantic was closed due to flooding.
Flood, Windham
- When
- September 25, 8:33 PM EST to September 26, 1:00 AM EST
- Where
- Windham County, 1.37 mi SE of Windham to 1.53 mi ESE of Windham
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.684, -72.155
At 8:33 PM EST, Indian Hollow Road in Windham was reported flooded and impassable with debris in the road.
Flood, Windham
- When
- September 25, 8:58 PM EST to September 26, 1:00 AM EST
- Where
- Windham County, 0.75 mi ENE of Willimantic to 0.8 mi NE of Willimantic
- Cause
- Heavy Rain
- Property damage
- $45,000
- Reported by
- Amateur Radio
- Coordinates
- 41.726, -72.208
At 8:58 PM EST, Ash Street in Willimantic, near the Kingswood Apartments, was flooded, impassable, and had a road washout.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in North Carolina, September 25, 20181 death · 1 event
- Tornadoes and Damaging Winds in Michigan, September 25, 2018$1.3 million · EF1 · 6 events
- Tornado and Flash Flooding in Tennessee, September 25, 2018$15,000 · EF1 · 3 events
- Flash Flooding and Flood in Connecticut, September 25 to 26, 201833 events
- Tornadoes and Damaging Winds in Iowa, September 25, 2018$6,000 · EF1 · 8 events
- Damaging Winds in Illinois, September 25, 2018$10,000 · 65 kt wind · 24 events
- Flash Flooding in Indiana, September 25, 2018$25,000 · 2 events
- Damaging Winds in Illinois, September 25, 201885 kt wind · 16 events
- Flash Flooding in New Jersey, September 25, 201815 events
- Flash Flood and Heavy Rain in Hawaii, September 25 to 29, 201813 events
- Flooding and Lightning Strikes in Rhode Island, September 25 to 26, 2018$4,000 · 9 events
- Flooding and Damaging Wind in Massachusetts, September 25 to 27, 2018$11,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786837, 786840, 786843, 786845, 786846, 786849, 786852, 786853.